Arkiv för Matematik

  • Ark. Mat.
  • Volume 49, Number 2 (2011), 351-356.

A note on records in a random sequence

Lars Holst

Full-text: Open access

Abstract

In an infinite sequence of independent identically distributed continuous random variables we study the number of strings of two subsequent records interrupted by a given number of non-records. By embedding in a marked Poisson process we prove that these counts are independent and Poisson distributed. Also the distribution of the number of uninterrupted strings of records is considered.

Article information

Source
Ark. Mat., Volume 49, Number 2 (2011), 351-356.

Dates
Received: 7 October 2009
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.afm/1485907146

Digital Object Identifier
doi:10.1007/s11512-010-0131-3

Mathematical Reviews number (MathSciNet)
MR2826948

Zentralblatt MATH identifier
1254.60017

Rights
2010 © Institut Mittag-Leffler

Citation

Holst, Lars. A note on records in a random sequence. Ark. Mat. 49 (2011), no. 2, 351--356. doi:10.1007/s11512-010-0131-3. https://projecteuclid.org/euclid.afm/1485907146


Export citation

References

  • Arratia, R., Barbour, A. D. and Tavaré, S., Poisson process approximations for the Ewens sampling formula, Ann. Appl. Probab. 2 (1992), 519–535.
  • Arratia, R., Barbour, A. D. and Tavaré, S., Logarithmic Combinatorial Structures : A Probabilistic Approach, European Mathematical Society, Zürich, 2003.
  • Chern, H.-H. and Hwang, H.-K., Limit distribution of the number of consecutive records, Random Structures Algorithm 26 (2005), 404–417.
  • Chern, H.-H., Hwang, H.-K. and Yeh, Y.-N., Distribution of the number of consecutive records, Random Structures Algorithms 17 (2000), 169–196.
  • Gnedin, A., Coherent random permutations with record statistics, in 2007 Conference on Analysis of Algorithms, AofA 07, Discrete Math. Theor. Comput. Sci. Proc. AH, pp. 147–158, Assoc. Discrete Math. Theor. Comput. Sci., Nancy, France, 2007.
  • Hahlin, L.-O., Double records, Research Report 1995:12, Department of Mathematics, Uppsala University, Uppsala, 1995.
  • Holst, L., Counts of failure strings in certain Bernoulli sequences, J. Appl. Probab. 44 (2007), 824–830.
  • Holst, L., The number of two consecutive successes in a Hoppe–Pólya urn, J. Appl. Probab. 45 (2008), 901–906.
  • Holst, L., A note on embedding certain Bernoulli sequences in marked Poisson processes, J. Appl. Probab. 45 (2008), 1181–1185.
  • Holst, L., On consecutive records in certain Bernoulli sequences, J. Appl. Probab. 46 (2009), 1201–1208.
  • Huffer, F., Sethuraman, J. and Sethuraman, S., A study of counts of Bernoulli strings via conditional Poisson processes, Proc. Amer. Math. Soc. 137 (2009), 2125–2134.
  • Joffe, A., Marchand, E., Perron, F. and Popadiuk, P., On sums of products of Bernoulli variables and random permutations, J. Theoret. Probab. 17 (2004), 285–292.
  • Kingman, J. F. C., Poisson Processes, Oxford Studies Probab. 3, Oxford University Press, Oxford, 1993.
  • Móri, T. F., On the distribution of sums of overlapping products, Acta Sci. Math. (Szeged ) 67 (2001), 833–841.
  • Nevzorov, V. B., Records : Mathematical Theory, Stokhastika 4, Izdatel’stvo FAZIS, Moscow, 2000 (Russian). English transl.: Translations of Mathematical Monographs 194, Amer. Math. Soc., Providence, RI, 2001.
  • Sethuraman, J. and Sethuraman, S., On counts of Bernoulli strings and connections to rank orders and random permutations, in A festschrift for Herman Rubin, IMS Lecture Notes Monogr. Ser. 45, pp. 140–152, Institute of Mathematical Statistics, Beachwood, OH, 2004.